A mother in Oregon has a warning for parents whose children are battling the flu.
Sarah Wells said one popular treatment caused her son to hallucinate and hear voices, KTVL reported.
Carder, who is 9 years old, was prescribed Tamiflu at an urgent care center.
She said her son told her “everything was in fast forward.” He was also hearing voices.
Wells said it happened a second time after Carder took another dose when he was with Wells’ sister who said her nephew “was leaned up against the wall with his eyes rolling in the back of his head and he was saying he couldn’t see and that he couldn’t move,” KTVL reported.
When Wells took her son to the emergency room, staff members there said it was a side effect of Tamiflu.
KTVL reached out to the makers of the medication who didn’t comment on the allegations but did say a statement would be released next week.
This isn’t the first time parents have warned about the side effect of the popular medication, also called oseltamivir. The medication is an antiviral medication that doesn’t cure influenza but can shorten it, The New York Times reported.
If given within 48 hours of the start of symptoms, it is found to cut the time a child is sick by 29 hours and reduce ear infection risks, the Times reported.
Doctors admit about 5% of children who take Tamiflu can have nausea and vomiting, but the symptoms will subside after about two days. There were also reports of children like Carder who have hallucinations, and some who are even suicidal, while on the medication, but Dr. Flor Munoz, a pediatric infectious disease associate professor, told the Times that while the condition may be caused by the medication, the delirium could also be attributed to the flu virus itself.
In 2006, the U.S. Food and Drug Administration required warnings on Tamiflu informing parents about the side effects, but in 2018 a study funded by the U.S. National Institutes of Health found that a database of 21,000 patients 18 and younger who attempted suicide during flu seasons from 2009 through 2013, found only 251 were given Tamiflu, WebMD reported.
But the study didn’t clear up questions about whether Tamiflu caused hallucinations, delirium or other neuropsychiatric side effects, according to WebMD.
Either way, Munoz said if you see any strange symptoms in your child, you should call their pediatrician as soon as possible, the Times reported.
© 2020 © 2020 Cox Media Group